What is venous thromboembolism?
Venous thromboembolism (VTE) is the term used to describe a blood clot in the venous system of the body. When the clot occurs in the leg it is referred to as a deep vein thrombosis (DVT) and can sometimes travel to the lungs causing a pulmonary embolus (PE). DVTs and PEs, known collectively as VTE, usually occur without warning and can result in a range of symptoms from a swollen painful leg to distressing shortness of breath or even death in the case of a massive PE. There are 25,000 preventable deaths from hospital acquired VTE in England each year (Department of Health and Chief Medical Officer, 2007). This is more than the combined annual total deaths from breast cancer, AIDS and road traffic accidents, and more than 25 times the number of people who die from MRSA per year.
Seventy per cent of all PEs are considered ‘hospital acquired’ (occurring within 90 days of admission) and the associated litigation costs go some way to explaining the estimated £640 million cost of managing VTE in the UK (House of Commons Health Select Committee, 2005).
The long-term physical consequences of VTE are well documented. In particular post-thrombotic syndrome is a complicating factor in 25 to 50 per cent of DVT cases, while 0.4 to 4 per cent of patients who experience PE will develop chronic thromboembolic pulmonary hypertension. Both of these complications represent a considerable health care burden and may require surgery.
The onset of VTE (and particularly PE) is often acute, unexpected, and potentially extremely frightening. In addition, the experience of one VTE means that the individual is at significant threat of a subsequent one, which is likely to be more damaging than the first. They may also have to be on regular medication that may require regular blood assays. People who have a VTE are therefore having to cope with a highly stressful onset, the threat of future events, and taking regular medication. Not surprisingly, perhaps, levels of psychological difficulties are common. Our own research has shown that:
They may also experience difficulties in adjustment to the lifestyle changes that result from a VTE and dependence on long-term medication.
© Swansea University
Hosted by Information Services and Systems, Swansea University